Alert archive / Colorado / Fire Weather Watches in 2021

Fire Weather Watch 2, NWS Pueblo, CO

March 7, 202110 counties in Colorado

NWS Pueblo, CO issued this fire weather watch at Mar 7, 2021, 2:54 PM MST for 10 counties in Colorado. It took effect at Mar 9, 2021, 11:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 7, 2021, 2:54 PM MST (21:54 UTC)
In effect from
Mar 9, 2021, 11:00 AM MST
Expired
Mar 8, 2021, 2:55 PM MST
In force
Issued by
NWS Pueblo, CO

Counties Baca County, CO, Bent County, CO, Crowley County, CO, El Paso County, CO, Huerfano County, CO, Kiowa County, CO, Las Animas County, CO, Otero County, CO, Prowers County, CO, Pueblo County, CO

The radar

The Pueblo radar (KPUX), 71 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.9 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3284 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

906 
WWUS85 KPUB 072154
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
254 PM MST Sun Mar 7 2021

...A Red Flag Warning has been issued from 11 AM to 6 PM Monday
for gusty winds, low relative humidity values and dry fuels for
fire weather zones 227 through 237...which includes all of the
southeast Colorado Plains...

...A Fire Weather Watch has been issued from Tuesday morning
through Tuesday afternoon for gusty winds, low relative humidity
values and dry fuels for fire weather zones 227 through
237...which includes all of the southeast Colorado Plains...

COZ227>233-235>237-081400-
/O.UPG.KPUB.FW.A.0001.210308T1800Z-210309T0100Z/
/O.NEW.KPUB.FW.W.0006.210308T1800Z-210309T0100Z/
/O.NEW.KPUB.FW.A.0002.210309T1800Z-210310T0100Z/
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Crowley County Including Ordway-
Otero County Including La Junta and Western Comanche Grasslands-
Eastern Las Animas County Including Pinon Canyon-
Bent County Including Las Animas-Prowers County Including Lamar-
Baca County Including Springfield and Eastern Comanche Grasslands-
254 PM MST Sun Mar 7 2021

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM MST MONDAY FOR
GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER
ZONES 227...228...229...230...231...232...233...235...236 AND 
237...

...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY AFTERNOON FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY
FUELS FOR FIRE WEATHER ZONES 227...228...229...230...231...232...233...
235...236 AND 237...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds, low relative humidity and dry fuels, 
which is in effect from 11 AM to 6 PM MST Monday. A Fire Weather 
Watch has also been issued. This Fire Weather Watch for gusty 
winds, low relative humidity and dry fuels is in effect from 
Tuesday morning through Tuesday afternoon. 

* Affected Area...Fire Weather Zones 227...228...229...230... 
  231...232...233...235...236 and 237.

* Winds...Southwest 15 to 25 mph with gusts 35 to 45 mph.

* Relative Humidity...10 to 15 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread Monday morning through Monday afternoon, and 
  again Tuesday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

COZ234-081400-
/O.NEW.KPUB.FW.W.0006.210308T1800Z-210309T0100Z/
/O.NEW.KPUB.FW.A.0002.210309T1800Z-210310T0100Z/
Kiowa County Including Eads-
254 PM MST Sun Mar 7 2021

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM MST MONDAY FOR
GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER
ZONE 234... 

...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY MORNING 
THROUGH TUESDAY AFTERNOON FOR GUSTY WINDS, LOW RELATIVE HUMIDITY
AND DRY FUELS FOR FIRE WEATHER ZONE 234...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds, low relative humidity and dry fuels, 
which is in effect from 11 AM to 6 PM MST Monday. A Fire Weather 
Watch has also been issued. This Fire Weather Watch for gusty 
winds, low relative humidity and dry fuels is in effect from 
Tuesday morning through Tuesday afternoon.

* Affected Area...Fire Weather Zone 234.

* Winds...Southwest 10 to 20 mph with gusts 25 to 40 mph.

* Relative Humidity...10 to 15 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread Monday morning through Monday afternoon, and 
  again Tuesday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
2 follow-up statements
113 
WWUS85 KPUB 081057
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
357 AM MST Mon Mar 8 2021

...A Red Flag Warning remains in effect from 11 AM to 6 PM today 
for gusty winds and low relative humidity values for fire weather 
zones 227 through 237...which includes all of the southeast 
Colorado Plains...

...A Fire Weather Watch remains in effect from Tuesday morning 
through Tuesday afternoon for gusty winds and low relative 
humidity values for fire weather zones 227 through 237...which 
includes all of the southeast Colorado Plains...

COZ227>237-090300-
/O.CON.KPUB.FW.W.0006.210308T1800Z-210309T0100Z/
/O.CON.KPUB.FW.A.0002.210309T1800Z-210310T0100Z/
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Crowley County Including Ordway-
Otero County Including La Junta and Western Comanche Grasslands-
Eastern Las Animas County Including Pinon Canyon-
Kiowa County Including Eads-Bent County Including Las Animas-
Prowers County Including Lamar-
Baca County Including Springfield and Eastern Comanche Grasslands-
357 AM MST Mon Mar 8 2021

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM MST THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND
DRY FUELS FOR FIRE WEATHER ZONES 227...228...229...230...231...
232...233...235...236 AND 237...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY MORNING
THROUGH TUESDAY AFTERNOON FOR GUSTY WINDS, LOW RELATIVE HUMIDITY
AND DRY FUELS FOR FIRE WEATHER ZONES 227...228...229...230...
231...232...233...235...236 AND 237...

* Affected Area...Fire Weather Zones 227...228...229...230... 
  231...232...233...234...235...236 and 237.

* Winds...Southwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Conditions will be favorable for rapid rates of fire
  growth and spread this morning and afternoon, and again Tuesday
  afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
600 
WWUS85 KPUB 082155
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
255 PM MST Mon Mar 8 2021

...A Red Flag Warning remains in effect until 6 PM this evening 
for gusty winds, low relative humidity values and dry fuels for 
fire weather zones 227 through 237...which includes all of the 
southeast Colorado Plains...

...A Red Flag Warning is now in effect from 11 AM through 6 PM
Tuesday for gusty winds, low relative humidity values and dry
fuels for fire weather zones 227 through 237...which includes all
of the southeast Colorado Plains...

...A Fire Weather Watch is now in effect from Wednesday morning 
through Wednesday afternoon for gusty winds, low relative 
humidity values and dry fuels for fire weather zones 227 through 
237...which includes all of the southeast Colorado Plains...

COZ227>237-091400-
/O.UPG.KPUB.FW.A.0002.210309T1800Z-210310T0100Z/
/O.NEW.KPUB.FW.W.0007.210309T1800Z-210310T0100Z/
/O.NEW.KPUB.FW.A.0003.210310T1800Z-210311T0100Z/
/O.CON.KPUB.FW.W.0006.000000T0000Z-210309T0100Z/
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Crowley County Including Ordway-
Otero County Including La Junta and Western Comanche Grasslands-
Eastern Las Animas County Including Pinon Canyon-
Kiowa County Including Eads-Bent County Including Las Animas-
Prowers County Including Lamar-
Baca County Including Springfield and Eastern Comanche Grasslands-
255 PM MST Mon Mar 8 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING
FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE
WEATHER ZONES 227...228...229...230...231...232...233...235...
236 AND 237...

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM MST TUESDAY FOR
GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER
ZONES 227...228...229...230...231...232...233...234...235...236 
AND 237... 

...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING 
THROUGH WEDNESDAY AFTERNOON FOR GUSTY WINDS, LOW RELATIVE 
HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONES 227...228...
229...230...231...232...233...234...235...236 AND 237...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds, low relative humidity and dry fuels, 
which is in effect from 11 AM to 6 PM MST Tuesday. A Fire Weather 
Watch has also been issued. This Fire Weather Watch for gusty 
winds, low relative humidity and dry fuels is in effect from 
Wednesday morning through Wednesday afternoon. 

* Affected Area...Fire Weather Zones 227...228...229...230... 
  231...232...233...234...235...236 and 237.

* Winds...Southwest 20 to 30 mph with gusts 35 to 45 mph.

* Relative Humidity...5 to 10 percent.

* Impacts...Conditions will be favorable for rapid rates of fire
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this fire weather watch went out at Mar 7, 2:53 PM MST, 1 minute earlier.

Area forecast discussion, Mar 7, 2:53 PM MST, 1 minute before
Area Forecast Discussion
National Weather Service Pueblo CO
253 PM MST Sun Mar 7 2021

.SHORT TERM...(This evening through Monday)
Issued at 250 PM MST Sun Mar 7 2021

...Red Flag Warning Monday for the Plains...

Currently...it is quite a nice afternoon across southern Colorado
with a few passing high level cirrus clouds.  Temperatures have
warmed nicely through the 60s and into the lower 70s across the
Plains, while the San Luis Valley is currently in the mid 50s.
Winds are generally light and southeasterly across the Plains.

Rest of today and tonight...an upper level ridge axis will shift
east across Colorado and into Kansas by Monday morning.  Expect
continued dry conditions through morning.  Expect increasing mid and
high level clouds in increasing southwesterly flow aloft after
midnight tonight as an embedded upper wave approaches from the
Desert Southwest.  The cloud cover should help keep temperatures on
the mild side with upper 30s to lower 40s.  The exception will
likely be the lower Arkansas River Valley, where lows likely bottom
out in the lower 30s, and the San Luis Valley where 20s are expected.

Monday...the upper level disturbance over the Desert Southwest will
quickly transverse Colorado through much of the day.  This will
likely lead to isolated to scattered snow showers along the
Continental Divide, with the best coverage over the San Juan Range.
Snow accumulations should remain under 2 inches through the
afternoon.  Snow should taper off by late afternoon to evening.

Across the Plains, dangerous fire weather conditions are expected to
exist for Monday afternoon.  Have upgraded the Fire Weather Watch to
a Red Flag Warning with the afternoon forecast.  Humidity values are
expected to fall to 10 to 15 percent, and westerly winds are
forecast to increase through the afternoon hours.  Widespread gusts
in excess of 30 mph are possible.  Any fires that do start could
spread rapidly.  The one caveat may be the cloud cover associated
with the upper disturbance as it rolls across Colorado.  But,
currently thinking there will be enough mixing for winds to reach
criteria during the afternoon.  Temperatures will be warm again
tomorrow with upper 60s to lower 70s for highs.  Mozley

.LONG TERM...(Monday night through Sunday)
Issued at 250 PM MST Sun Mar 7 2021

Main forecast concerns/challenges:

1) Above normal temperatures with windy conditions and increased
Fire Danger Tuesday and Wednesday...Fire Weather Watch in effect
for Tuesday across SE plains.

2) Increasing snow chances across the Continental Divide through
midweek.

3) Area wide precip chances increase Thursday night into the
weekend, though confidence remains low on exact trends/details.

Relatively quiet at the start of the period, Monday night, as
fast moving shortwave energy slides to the northeast and snow
chances across the Continental Divide quickly end in the evening.
Dry weather then expected through Tuesday evening. Focus will
continue to be with increased fire danger Tuesday and Wednesday.
West/southwest flow aloft and lee troughing will assist with
another windy day on Tuesday, though may not be quite as windy as
Monday given overall flow and surface pattern. Either way,
southwest winds are expected to gust to 35 mph at this time, with
some occasional higher gusts definitely possible. Really dry
airmass settling in by Tuesday, and will see daytime mixing allow
this dry air to mix down to the surface in the afternoon. With
confidence increasing for RH values falling to around 10% and the
stronger gusts, did go ahead and issue a Fire Weather Watch across
the southeast plains Tuesday afternoon. Did not include Fremont
county or northern El Paso county at this time as current forecast
would suggest more spotty conditions. However, will need to
monitor trends to possibly include in the Fire Weather headlines.

Flow aloft really ramps up Tuesday night into Wednesday, with
even stronger winds/gusts expected on Wednesday. Did increase both
winds and gusts, with southwest gusts of around 40 mph appearing
likely. Still may be somewhat low with gusts, and think occasional
higher gusts will be possible by mid to late afternoon. Slightly
cooler air mass moves in on Wednesday, but highs in the 50s and
60s across the plains with dewpoints falling to the single digits
will still support low RHs across the plains on this day. Have not
issued any Fire Weather headlines at this point, but later
forecasts will need to assess the need for one.

Still continue to keep a close eye on the next larger system to
impact the region by midweek into at least the start of the
weekend. While some model consistency is present with this system
by midweek, the varying solutions quickly diverge on the exact
path and timing of this system late in the week into the weekend.
So, as was mentioned, confidence is still low at this time.
Mountain snow chances should increase by midweek though, as
southwest flow and energy increase overhead. By Thursday night
into Friday, precip chances should begin to spread eastward over
the eastern mountains and parts of the plains. Area wide precip
chances don't appear to be the highest until late Friday into
Saturday. While some rain is possible over the far southeast
plains during this event, at this time, snow is appearing to be
the more dominant precip type. Once again, many details to fall
out of the system. However, couple of items to monitor: the extent
of the amount of precip possible with this system and the
duration of this event. While still early to tell, some guidance
is developing a high amount of qpf, especially across the lower
elevations. Additionally, if this system were to progress as slow
as some guidance is advertising, then snow chances could linger
well into the weekend and possibly into early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 250 PM MST Sun Mar 7 2021

VFR conditions through the next 24 hours at all three terminals.
Winds look to remain light through Monday morning.  Winds will then
increase from the southwest to west at all three terminals.  KALS
will likely see gusts around 25 kts, while KCOS and KPUB see gusts
near 30 kts.  There will also be an increase in mid and high level
clouds overnight tonight and through much of the morning tomorrow,
but CIGS will remain above VFR thresholds.  Mozley

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM to 6 PM MST Monday for COZ227>237.

Fire Weather Watch from Tuesday morning through Tuesday
afternoon for COZ227>237.

&&

SHORT TERM...MOZLEY
LONG TERM...RODRIGUEZ
AVIATION...MOZLEY
Hazardous weather outlook, Mar 7, 4:55 AM MST, 9 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
455 AM MST Sun Mar 7 2021

COZ058>089-093>099-081200-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
455 AM MST Sun Mar 7 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong winds, warm temperatures and dry conditions are expected
Monday through Wednesday, with high fire danger over the I-25
corridor and across the eastern plains each day.

A strong weather system will develop over the western U.S. late
in the week, bringing a chance for snow to much of the area from
Thursday into Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

27/10

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 3:50 AM MSTFire Weather WatchPUBBaca, Bent, Crowley, El Paso, Huerfano, Las Animas and 3 more11 hr
Mar 7, 2:54 PM MSTRed Flag WarningPUBBaca, Bent, Crowley, El Paso, Huerfano, Kiowa and 4 more27 hr

Nearby

Fire Weather Watches in Colorado, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.